Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Austin/San Antonio, TX

March 20, 2020Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 20, 2020, 1:39 AM CDT for Edwards County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2020, 1:39 AM CDT (06:39 UTC)
Expired
Mar 20, 2020, 2:07 AM CDT
In force
28 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS54 KEWX 200639
SVREWX
TXC137-200730-
/O.NEW.KEWX.SV.W.0036.200320T0639Z-200320T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
139 AM CDT Fri Mar 20 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Edwards County in south central Texas...

* Until 230 AM CDT.

* At 139 AM CDT, a severe thunderstorm was located 8 miles northeast
  of Carta Valley, or 13 miles east of Loma Alta, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rocksprings and Devil's Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3024 10019 3002 9999 2993 10000 2970 10052
      2989 10068
TIME...MOT...LOC 0639Z 238DEG 37KT 2986 10055 

HAIL...1.25IN
WIND...60MPH
 
$$

RUNYEN
1 follow-up statement
193 
WWUS54 KEWX 200707
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
207 AM CDT Fri Mar 20 2020

TXC137-200716-
/O.CAN.KEWX.SV.W.0036.000000T0000Z-200320T0730Z/
Edwards TX-
207 AM CDT Fri Mar 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDWARDS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, 
gusty winds and heavy rain are still possible with this 
thunderstorm. A Small Stream Flood Advisory remains in effect.

LAT...LON 3024 10019 3002 9999 2993 10000 2970 10052
      2989 10068
TIME...MOT...LOC 0704Z 238DEG 37KT 3001 10028 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:56 AM CDT, 43 minutes earlier.

Area forecast discussion, Mar 20, 12:56 AM CDT, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1256 AM CDT Fri Mar 20 2020

.UPDATE...
Please see the 06Z aviation forecast discussion below.

&&

.AVIATION...
An active weather pattern is expected through a good portion of the
current forecast period, especially along and east of I-35. Ongoing
convection will continue to result in prevailing light showers and
VCTS along I-35 over at least the next several hours, with activity
expected to increase in coverage as a cold front moves into I-35
around 12Z. Cigs will also lower into low end MVFR behind the front.
Rain chances taper by late afternoon as cigs continue to lower into
IFR between 00-03Z. Out west at DRT, ongoing convection should remain
north of the terminal for the next few hours, but we did keep VCTS
between 09-12Z as the cold front moves through. Cigs will lower into
MVFR with the front, then rise back to VFR by mid-morning. Late in
the period, we should see cigs lower back down to MVFR.

&&

.PREV DISCUSSION... /ISSUED 1009 PM CDT Thu Mar 19 2020/

UPDATE...
Two supercell thunderstorms are moving through the southwestern part
of our CWA. They look like they will continue for a while. At this
time the northern one is moving along Hwy 57 near Frio Town and looks
like the stronger of the two. The southern one is moving up into
southeastern Frio County and seems to be weakening. There is another
storm developing in Mexico and is still a ways from Texas. The
environment is still supportive of severe storms and they could
continue for another hour or two.

Out forecast still looks good with POPs expanding after midnight as
the cold front moves down from the north. We have only adjusted the
hourly grids to account for observational trends.

PREV DISCUSSION... /ISSUED 641 PM CDT Thu Mar 19 2020/

AVIATION...
All terminals are currently VFR with easterly to southeasterly winds.
A cold front is approaching the area from the north. This front will
bring showers and thunderstorms with lower ceilings and visibility.
Convection will move into DRT first later this evening and spread to
San Antonio and Austin. At DRT conditions will stay VFR initially,
but in San Antonio and Austin ceilings will drop to MVFR with showers
and thunderstorms. MVFR ceilings will develop at DRT by Friday
morning. The front will bring northerly to northwesterly winds
starting between 09Z and 12Z. Convection will move away by around 18Z
Friday. Ceiling will lift to VFR at DRT, but remain MVFR in Austin
and San Antonio.

PREV DISCUSSION... /ISSUED 222 PM CDT Thu Mar 19 2020/

SHORT TERM (Tonight through Friday Night)...
Thick cloud cover remains across most of South-Central Texas at this
time with temperatures in the 70s for the most part. Other than
that, things have been fairly quiet since the remaining showers and
storms moved out of the area this morning. However, things will be
quickly changing this evening as the upper low still remains west of
Texas. A weak frontal boundary will move into the area around the
same time as the next impulse embedded in the southwest flow aloft.
This should allow for convection to quickly develop in our our
southwestern CWA around 00z then spread northeastward. The storm
development will be aided by the boundary as well.

Overall, coverage of activity is expected to be high, although there
are some discrepancies from the latest high-res guidance on the area
of best coverage depending on where the initial precip area
develops. Activity is expected to diminish in coverage by the mid-
afternoon hours. CAPE values will remain in the 1000-1500 J/kg range
and with enough deep level shear in place, there will remain a
threat of isolated strong to severe storms within the activity. SPC
has nearly all of the CWA in a marginal risk and this seems
appropriate based on latest trends. Low temperatures tonight will
remain in the 50s and 60s. Highs tomorrow will be not too much
warmer than the lows as the cold front moves across the area.

The break in activity in the afternoon hours Friday will be short-
lived as yet another impulse brings an increase of isentropic ascent
on top of the frontal layer. This activity will begin in the
southwest CWA after Friday night. Will show the higher PoPs in this
region. With the abundance of cloud cover continuing, lows will
remain in the 40s and 50s.

LONG TERM (Saturday through Thursday)...
Isentropic ascent above the shallow cool air mass and ample moisture will
yield scattered to widespread showers on Saturday with high
temperatures in the upper 50s to low 60s. Forcing for ascent may be
aided by a weak short wave trough moving west to east across the
Plains. There will be some elevated instability, so some
thunderstorms will also be possible. Rainfall totals up to a half
inch or so are possible on Saturday and Saturday evening. Chances for
light showers linger into Sunday for areas along and east of the
Interstate 35 corridor, but only minimal accumulated rainfall is
expected. High temperatures on Sunday rebound into the low to mid
70s.

The warming trend increases Monday and into the middle of next week
as a large 500 mb high establishes itself over north central Mexico.
High temperatures return to the mid 80s by Tuesday and near 90 by
Wednesday/Thursday (low to mid 90s across the Rio Grande Plains) with
dry conditions persisting.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  49  61  55  73 /  80  10  60  80  20
Austin Bergstrom Intl Airport  63  48  62  54  73 /  90  10  60  80  20
New Braunfels Muni Airport     67  49  61  55  73 /  80  20  60  70  20
Burnet Muni Airport            60  45  58  51  69 /  70  10  50  70  20
Del Rio Intl Airport           71  53  63  55  75 /  30  30  40  10  -
Georgetown Muni Airport        61  46  59  53  70 /  80  10  50  80  20
Hondo Muni Airport             67  51  64  54  75 /  70  40  70  40  10
San Marcos Muni Airport        63  49  61  54  73 /  90  20  60  70  20
La Grange - Fayette Regional   70  51  64  58  75 /  70  20  50  80  30
San Antonio Intl Airport       67  51  61  56  73 /  80  20  70  60  20
Stinson Muni Airport           67  52  62  56  74 /  80  30  70  50  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...YB
Hazardous weather outlook, Mar 19, 1:22 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
122 PM CDT Thu Mar 19 2020

TXZ171>173-183>194-202>209-217>225-228-201830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
122 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Another round of showers and thunderstorms is expected tonight
into Friday morning. A few strong to severe storms are possible
with hail and damaging winds the main threat.

Locally heavy rainfall is also possible from midnight tonight to
noon on Friday. There is a potential for flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 19, 10:59 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1059 PM CDT Thu Mar 19 2020

TXZ220-200415-
Atascosa TX-
1059 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATASCOSA COUNTY UNTIL
1115 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Pleasanton, Jourdanton, Christine, Coughran and McCoy.

LAT...LON 2887 9859 2905 9834 2884 9815 2872 9848
TIME...MOT...LOC 0359Z 237DEG 28KT 2884 9847

RUNYEN
Special weather statement, Mar 19, 11:06 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1106 PM CDT Thu Mar 19 2020

TXZ219-200430-
Frio TX-
1106 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRIO COUNTY UNTIL
1130 PM CDT...

At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schattel, or 7 miles east of Pearsall, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Goldfinch, Bigfoot, Schattel and Three Oaks.

LAT...LON 2881 9898 2896 9909 2909 9890 2909 9881
      2888 9880
TIME...MOT...LOC 0405Z 237DEG 28KT 2893 9897

RUNYEN
Special weather statement, Mar 20, 12:00 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1200 AM CDT Fri Mar 20 2020

TXZ219-220-200530-
Frio TX-Atascosa TX-
1200 AM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRIO AND
NORTHWESTERN ATASCOSA COUNTIES UNTIL 1230 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldfinch, or 8 miles west of Charlotte, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Poteet, Goldfinch, Schattel, Bigfoot, Iuka, Amphion, Kyote and
Rossville.

LAT...LON 2881 9885 2890 9894 2916 9870 2897 9850
TIME...MOT...LOC 0459Z 230DEG 25KT 2890 9884

RUNYEN
Special weather statement, Mar 20, 12:26 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1226 AM CDT Fri Mar 20 2020

TXZ219-200615-
Frio TX-
1226 AM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRIO COUNTY UNTIL 115 AM CDT...

At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Pearsall to 6 miles west of Dilley.
Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pearsall, Dilley, North Pearsall, Moore, Goldfinch, Derby, Divot,
Bigfoot, Schattel, Bluff and Three Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2865 9941 2909 9919 2909 9882 2866 9881
      2864 9916 2864 9941
TIME...MOT...LOC 0525Z 228DEG 45KT 2897 9910 2866 9928

RUNYEN
Special weather statement, Mar 20, 12:34 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1234 AM CDT Fri Mar 20 2020

TXZ183-200615-
Val Verde TX-
1234 AM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VAL VERDE COUNTY
UNTIL 115 AM CDT...

At 1233 AM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 8 miles southeast of Comstock, moving northeast at 25
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Devils Shores, Pafford Crossing, Rough Canyon Recreation Area, Devils
River State Nat Area Big Satan, Spur 406 Campground and Salem Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2950 10110 2962 10118 2985 10087 2966 10071
TIME...MOT...LOC 0533Z 237DEG 23KT 2959 10108

RUNYEN
Special weather statement, Mar 20, 1:17 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
117 AM CDT Fri Mar 20 2020

TXZ183-184-200700-
Val Verde TX-Edwards TX-
117 AM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDWARDS AND EAST
CENTRAL VAL VERDE COUNTIES UNTIL 200 AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carta Valley, or 11 miles south of Loma Alta, moving northeast at 30
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Carta Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2966 10079 2979 10091 3011 10052 2985 10030
TIME...MOT...LOC 0616Z 235DEG 24KT 2976 10078

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:41 PM CDTSpecial Weather StatementEWXDimmit49 min
Mar 19, 7:47 PM CDTSevere Thunderstorm WarningEWXMaverick58 min
Mar 19, 8:19 PM CDTSpecial Weather StatementEWXDimmit41 min
Mar 19, 8:25 PM CDTSevere Thunderstorm WarningEWXDimmit50 min
Mar 19, 8:42 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala63 min
Mar 19, 9:21 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala54 min
Mar 19, 10:13 PM CDTSevere Thunderstorm WarningEWXFrio47 min
Mar 19, 10:19 PM CDTSevere Thunderstorm WarningEWXAtascosa41 min
Mar 19, 10:58 PM CDTSpecial Weather StatementEWXDimmit47 min
Mar 19, 10:59 PM CDTSpecial Weather StatementEWXAtascosa16 min
Mar 19, 11:06 PM CDTSpecial Weather StatementEWXFrio24 min
Mar 19, 11:30 PM CDTSevere Thunderstorm WarningEWXDimmit45 min
Mar 20, 12:00 AM CDTSpecial Weather StatementEWXAtascosa30 min
Mar 20, 12:26 AM CDTSpecial Weather StatementEWXFrio49 min
Mar 20, 12:34 AM CDTSpecial Weather StatementEWXVal Verde41 min
Mar 20, 12:50 AM CDTAreal Flood AdvisoryEWXFrio3 hr
Mar 20, 1:17 AM CDTSpecial Weather StatementEWXEdwards43 min
Mar 20, 1:32 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Mar 20, 2:13 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Mar 20, 3:12 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr, Llano3 hr
Mar 20, 6:26 AM CDTSpecial Weather StatementEWXDeWitt49 min
Mar 20, 7:24 AM CDTSpecial Weather StatementEWXDeWitt36 min
Mar 20, 8:26 AM CDTSpecial Weather StatementEWXLavaca34 min
Mar 20, 9:18 AM CDTSpecial Weather StatementEWXLavaca27 min
Mar 20, 11:49 AM CDTSpecial Weather StatementEWXLee26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.